Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|fisanchez - Tue Oct 27, 2009 12:00 am|
Hi im a 22 year old male i am 5 9' 194 lbs i don't smoke i use smoke about two years ago though but i've quit completely. don't drink either. As for family history my dad had high blood pressure and passed away from a stroke and aneurysm. My mom has high blood pressure and diabetes. Here is my problem i've been told i suffer from anxiety and panic attacks i get chest pains that are dull sharp all kinds of different pains. I also get them when i sit/lay in different positions. I get shortness of breath and also become sweaty at times of anxiety. ive had an ekg done about a month ago and that came back normal after the ekg. The doctor put me on buspar and upped my xanax dose instead of taking just half of the 0.25 he had gave me he told me to take the full pill now one in the morning and one at night. So after taking all this i still feel no relief from the chest pains or shortness of breath. Somedays are better then others. Should i go back and get more test done?? or Should i stay with what my doctor has told me and hope they start to go away.
|John Kenyon, CNA - Mon Nov 02, 2009 1:09 am|
Hi there -- Owing to your relatively bad family history where heart disease is concerned, even though you likely do have an anxiety problem that may be causing the chest pains (the more random the pains the less likely they are heart related) you probably still should have an echocardiogram simply to determine if you may also have mitral valve prolapse (MVP) syndrome in association with the anxiety you suffer. While MVP is almost always benign and is very common, the syndrome which accompanies it can cause a whole galaxy of symptoms, some cardiac and some more unrelated in nature, as well as a great propensity for anxiety/panic disorder
Buspar is a very mild anti-anxiety drug that as a rule is only effective in mild cases of generalized anxiety disorder (GAD). Xanax is not an appropriate therapeutic medication for anxiety/panic, but is essentially a "rescue" drug to be taken at the first sign of panic onset. It isn't nearly as effective as a preventive drug. There are other far more effective (long term) medications, most of them of the SSRI family of antidepressants (as ironic as this may seem). I would discuss this with a psychiatrist or psychopharmacologist instead of a regular GP, as the former have much more insight into the workings of the brain/body connection.
The echocardiogram can rule MVP in or out, and this would be useful in terms of guiding medical treatment, since many MVPers benefit from use of a beta blocker drug rather than psychotropics, although the Xanax could be kept on perhaps in its intended role as a rescue drug to abort incipient panic attacks. These along with cognitive behavioural therapy (CBT), a self-limited interactive form of psychotherapy, is probably the best route to getting out from uder this cycle of symptoms, anxiety, panic and so forth.
I hope this is helpful to you. Good luck with this and please follow up with us here as needed.
|fisanchez - Sat Nov 21, 2009 4:06 am|
thank you for your reply one thing i have found out my father didnt pass away from a stroke it was on his death cert. that he passed away from hypertension and a aneurysm. Like i said i got the EKG done and my heart came out fine also got tested to see if my lungs were getting enough oxygen and that came out fine the chest pressures come in and out through out my day the feeling is like dull pressure so im hoping to figure this out as for now im seeing a therapist and im still on xanax and buspar.
|linehan20 - Wed Jun 16, 2010 7:13 am|
HI. I am a 34 year old female. Married with 3 children. I have been a smoke since I was about 16 yrs old. In the past week or two I have been experiencing bad chest pains when I breath IN only on my left side. I say it's my heart but it's almost like the pain is behind my left breast. Now in the past 2 days, the pain gets worse when I lay on my left side and now it feels like it's in my ribcage. Theses symptoms come and go all day almost every day since it started. But to me they have gotten worse and especially at night when I lay on my left side. If I take Ibroprofen it seems to help a "little". Should I be concerned? My family does have heart problems on my Dads side. He had a heart attack at the age of about 36. HIS Dad died after his 4th heart attack. My Dad also has diabetes, high blood pressure, high cholesterol. These symptoms just started about a week and a half ago if that. At first it was not happening every day but now it is and like I said I feel like it's in my left lung or left ribcage. And at night it's the worst especially when Im on my left side. It's almost like when Im laying there, it's "pressure" on the left side of my chest and it makes breathing harder. Please will someone help me, I am a little concerned. I have no health insurance so I can't go to a doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.